You see someone who is sitting down and is itching their skin and when you introduce yourself, they turn around and speak to you in a hoarse voice, have swollen lips, mouth and tongue and red welts on their skin. What would you do?
Although we are not doctors and nurses, a First Aider (now called a First Aid Provider) should be able to spot and ask questions to notice major signs and symptoms of a condition, in this case, anaphylaxis or a severe life-threatening allergic reaction.
Like many conditions, someone can have mild, moderate, or severe allergies to various triggers or allergens. We should always follow the casualties’ medical action plan whether it is formally written and presented to us such as in child care, they have their medical action plan with them and / or they give us information verbally. In some situations, people have a mild to moderate allergy and will take antihistamines, nasal sprays or equivalent medications and this is usually adequate. However, some people may have an EpiPen® auto-injector to use if the signs and symptoms worsen or cover any of the above major signs and symptoms. In the scenario listed above, a first aider should ask questions to see if they are ‘anaphylactic’ and have an EpiPen® auto-injector with them. The signs and symptoms suggest an EpiPen® auto-injector should be used and this should fit with their medical plan. So, either the casualty self-injects or if you think they are nervous or there are any other issues, then offer to inject the EpiPen® auto-injector. Someone should ring the ambulance immediately, triple zero (000) and highlight there is a severe allergic reaction-anaphylaxis. The first aid provider should lie the client down unless they are struggling to breathe such as with a child and then this can be done seated. It is important to check the thigh before injecting so that you do not inject into a wallet, phone or other material such as toys. It is also important to check the expiry date and even look at the clear box in the middle of the EpiPen®™ auto-injector to see if the fluid is clear and not yellow, brown, or lumpy which suggest changes due to temperature or other reasons. If it is either of these abnormal situations, when you or another person rings the ambulance (000), get permission to use the pen although the ambulance (000) will usually say yes as it may be the only adrenaline present. The current guidelines have changed from June 2017 and now we only inject for 3 seconds into the meaty part of their thigh as opposed to the older model of ten seconds. Once you have injected the EpiPen® auto-injector, try to calm the casualty and find out if they have a second EpiPen® auto-injector. If they have a second pen, then you would use it after five minutes or they would inject after five minutes if the signs and symptoms were not improving adequately as based on their medical action plan. The ambulance must be called as many people do not have a second EpiPen® auto-injector and may not improve or may actually worsen over time. So, we need the ambulance as the ambulance has plenty of adrenaline as well as the ability to transport someone to hospital and treat life-threatening symptoms at a higher level than us. The casualty may spend four hours or more being monitored by the hospital and they may have to have extra injections of adrenaline to limit the effects. Their medical action plan may be adjusted with other medication or even carrying a second EpiPen® auto-injector.
This is part of the practical skills you will learn and reinforce during one of our face-to-face course days.
Please see the Allergy website for more information or contact CPR first Aid: https://www.allergy.org.au/